Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 445, NWS Goodland, KS

July 29, 2016Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2016, 11:48 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 11:48 PM MDT (05:48 UTC)
Expired
Jul 30, 2016, 12:30 AM MDT
In force
42 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 67 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 5.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

459 
WUUS53 KGLD 300548
SVRGLD
COC017-063-300630-
/O.NEW.KGLD.SV.W.0445.160730T0548Z-160730T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1148 PM MDT FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1230 AM MDT

* AT 1148 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH
  OF BETHUNE...OR 17 MILES SOUTHEAST OF STRATTON...MOVING EAST AT 10
  MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN KIT CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST
  CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 179.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3900 10246 3914 10249 3919 10226 3903 10220
TIME...MOT...LOC 0548Z 258DEG 10KT 3908 10244 

HAIL...1.25IN
WIND...60MPH
 
$$

JN
1 follow-up statement
705 
WWUS53 KGLD 300626
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1226 AM MDT SAT JUL 30 2016

COC017-063-300635-
/O.EXP.KGLD.SV.W.0445.000000T0000Z-160730T0630Z/
KIT CARSON CO-CHEYENNE CO-
1226 AM MDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIT CARSON AND
NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 1230 AM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3900 10246 3914 10249 3919 10226 3903 10220
TIME...MOT...LOC 0622Z 258DEG 10KT 3908 10244 

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 11:23 PM MDT, 25 minutes earlier.

Area forecast discussion, Jul 29, 11:23 PM MDT, 25 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1123 PM MDT FRI JUL 29 2016

.SHORT TERM...(This evening through Saturday)
Issued at 222 PM MDT Fri Jul 29 2016

Another tedious/uncertain precipitation forecast. Persistent and
narrow band of light precipitation has been slowly decreasing
through the day. This area had persistent cloud cover and much
cooler temperatures and consequently will be much more stable.
Main shortwave looks to move across the southwest quadrant of the
area, south of where the light precipitation band is currently.
The convective allowing models confirm that by taking a cluster of
storms across that same area which was not adversely affected by
the persistent cloud cover and light rain.

So have slight chance to low chance in the far western and
southern areas. The question is what to do with the rainfall
forecast after midnight. Additional shortwave energy and mid level
warm air advection work its way across the eastern portion of the
area. Inserted slight chance there for after midnight which
continues/lingers in the far east Saturday morning. Toyed with
inserting fog into the grids later tonight and Saturday morning
but decided against it since the Nam was the only model really
indicating. The 18z run also reduced its area from the 12z run.

Another shortwave trough moves in from the the west on Saturday.
Inserted slight chance/low chance pops ahead of the shortwave on
Saturday afternoon.

.LONG TERM...(Saturday night through Friday)
Issued at 203 PM MDT Fri Jul 29 2016

Chances for precipitation during the extended period looks favorable
but there are different driving factors to create PoPs. As for
Saturday night, the CWA starts to become engulfed in a ridge that is
moving in from the west. The current NAM model run shows the region
to be dry due to the ridge cutting off the moisture inflow from the
southwestern states. Yet, the GFS has higher precipitation chances,
especially in the eastern half of the CWA. This is primarily due to
the moisture still moving into the region from the southwestern
states and a shortwave moving through the mid-levels. So storms can
not be ruled out at this time.

Sunday through Tuesday, the pattern will be fairly consistent with
the CWA being under a ridge. Embedded mid-level shortwaves are
showing to move over the region each day and moisture from the Gulf
of California will enhance storm potential each day.

Wednesday shows an upper level flow pattern change over the CWA. A
low pressure earlier in the week moves into the Pacific Northwest
and begins to push along the USA, Canadian border. So come
Wednesday, the ridge pushes east and troughing starts to impact the
region bringing with it a cold front. So moisture being pulled up
from Arizona and the cold front pushing through, precipitation
chance are much more probable on that afternoon into the overnight
hours.

Thursday into Friday will change patter wise. For Thursday, the
upper level pattern will push the trough east and create a zonal
pattern, for the most part, over the CWA. As the day progresses a
shortwave pushes through and enhances precipitation potential.
Friday will start to see ridging that pushes in from the west. PoPs
are still possible due to another embedded shortwave.

Temperatures will increase into the mid to upper 90s Sunday through
Wednesday and then drop into the 80s Thursday and Friday in the wake
of the cold front.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1123 PM MDT Fri Jul 29 2016

For KGLD...mainly VFR with scattered mid clouds. MVFR possible
from 10z-17z with bkn 010-025 and 5sm br. VCTS 06z-07z. winds SSE
around 10kts w/ gusts to 20kts 17z-01z.

For KMCK...VFR with scattered mid clouds. Winds ESE around 10kts
w/ gusts to 20kts from 18z-00z.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...CLT
AVIATION...JN
Hazardous weather outlook, Jul 29, 9:31 PM MDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
931 PM MDT FRI JUL 29 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310345-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
931 PM MDT FRI JUL 29 2016 /1031 PM CDT FRI JUL 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ALONG AND WEST OF
A LINE FROM TRIBUNE TO BURLINGTON. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A MARGINAL RISK FOR SEVERE THUNDERSTORMS CONTINUES ON SATURDAY.
ALTHOUGH COVERAGE WILL BE LIMITED...ANY STORM THAT DEVELOPS COULD
PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS IN THE AFTERNOON AND
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 29, 10:43 PM MDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT FRI JUL 29 2016

COZ090-300500-
YUMA COUNTY CO-
1043 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 1100 PM
MDT...

AT 1043 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES NORTHWEST OF ECKLEY...OR 10 MILES EAST OF YUMA...MOVING
SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ECKLEY.

LAT...LON 4018 10268 4027 10248 4011 10228 3997 10258
TIME...MOT...LOC 0443Z 327DEG 12KT 4017 10254

LUNDQUIST
Special weather statement, Jul 29, 11:19 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1119 PM MDT FRI JUL 29 2016

COZ091-092-300600-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
1119 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTH
CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL MIDNIGHT
MDT...

AT 1118 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 3 MILES SOUTHEAST OF STRATTON TO 17
MILES SOUTH OF SEIBERT. MOVEMENT WAS SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS. LOCALLY HEAVY RAINFALL POSSIBLE.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT
CARSON AND NORTH CENTRAL CHEYENNE COUNTIES IN EAST CENTRAL COLORADO.

THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 172 AND 178.

LAT...LON 3914 10215 3885 10270 3902 10298 3926 10258
TIME...MOT...LOC 0518Z 305DEG 19KT 3927 10257 3905 10293

JN
Special weather statement, Jul 29, 11:42 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1142 PM MDT FRI JUL 29 2016

COZ091-092-300630-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
1142 PM MDT FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND
NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 1230 AM
MDT...

AT 1141 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR BETHUNE TO 14 MILES NORTHEAST OF
KIT CARSON. MOVEMENT WAS EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BURLINGTON...CHEYENNE WELLS...BETHUNE AND FIRSTVIEW.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 425 AND 439.
 HIGHWAY 385 BETWEEN MILE MARKERS 145 AND 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3927 10211 3875 10231 3884 10270 3934 10248
TIME...MOT...LOC 0541Z 256DEG 31KT 3929 10247 3893 10263

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:43 PM MDTSpecial Weather StatementGLDYuma17 min
Jul 29, 10:50 PM MDTSevere Thunderstorm WarningGLDYuma40 min
Jul 29, 11:09 PM MDTFlash Flood WarningGLDYuma2 hr
Jul 29, 11:19 PM MDTSpecial Weather StatementGLDCheyenne41 min
Jul 29, 11:42 PM MDTSpecial Weather StatementGLDCheyenne48 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.